Medications that cause hearing loss and tinnitus.

Looking at the side effects of a medication when you first start using it is a normal thing to do. Can you expect to feel Nauseous or to have a dry mouth? A more serious side effect that can potentially manifest is hearing loss. It’s a complication medical specialists call ototoxicity. Broken down, ototoxic means ear poisoning.

It’s still not known how many drugs cause this problem, but there are at least 130 ototoxic medications on record. Which ones should you look out for and why?

Some Facts About Ototoxicity

How can a pill reap havoc on your ears after you swallow it? Certain drugs can damage your hearing in three different places:

  • The stria vascularis – Located in the cochlea, the stria vascularis makes endolymph, the fluid in the inner ear. Too much or too little endolymph has a significant impact on both hearing and balance.
  • The cochlea – That’s the seashell-shaped component of the inner ear that takes sound and converts it into an electrical signal the brain can comprehend. Damage to the cochlea impacts the range of sound you can hear, usually starting with high frequencies then escalating to include lower ones.
  • The vestibule of the ear – This is the part of the ear that sits in the center of the labyrinth that comprises the cochlea. It helps manage balance. Vestibulotoxicity drugs can make you dizzy or feel like the room is spinning.

Tinnitus is caused by some drugs while others lead to hearing loss. Tinnitus is a phantom noise people hear that usually presents as:

  • A windy sound
  • Popping
  • Ringing
  • Thumping

Normally if you stop using the medication the tinnitus will go away. Unfortunately, permanent hearing loss can be caused by some of these drugs.

What is The Risk Level For Each Drug?

You may be shocked by the list of drugs which can cause temporary or permanent hearing loss. It’s likely that you take some of these drugs when you are in pain and you might have some of them in your medicine cabinet right now.

Over the counter pain relievers top the list of ototoxic drugs:

  • Naproxen
  • Ibuprofen

You can add to this list salicylates that you might know better as aspirin. While all these can result in some hearing issues, they are correctable when you stop taking the meds.

Ranking a close second for well known ototoxic medications are antibiotics. Some antibiotics are ototoxic but many aren’t. You may have heard of some of these that aren’t:

  • Vancomycin
  • Gentamycin
  • Erythromycin

After you quit using the antibiotics the issue disappears as with painkillers. Other drugs on the ordinary list include:

  • Quinidine
  • Quinine
  • Chloroquine

Substances That Cause Tinnitus

Some diuretics can cause tinnitus, including brand names Lasix, Bumex, and Diamox but the leading offenders in this category are things like:

  • Tonic water
  • Caffeine
  • Marijuana
  • Nicotine

When you get up every morning and have your morning coffee you subject yourself to a substance that could cause tinnitus. The good news is it will clear up once the drug is out of your system. Ironically, some drugs doctors give to deal with tinnitus are also on the list of possible causes such as:

  • Lidocaine
  • Prednisone
  • Amitriptyline

The doctor will prescribe much less than the amount that will trigger tinnitus.

What Are the Symptoms of Ototoxicity?

They vary based on the medication and your ear health. Generally, you can anticipate anything from moderately annoying to totally incapacitating.

Be on guard for:

  • Hearing loss on one or both sides
  • Difficulty walking
  • Vomiting
  • Tinnitus
  • Blurring vision
  • Poor balance

Get in touch with your doctor if you observe any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

Does ototoxicity mean you shouldn’t take the medication? You should never stop using what your doctor tells you to. Keep in mind, most of the time the changes in your hearing or balance are temporary. Keep yourself aware by always asking your doctor about the possible side effects of a medication and don’t hesitate to ask about ototoxicity. You should also schedule an appointment with a hearing care specialist to have a hearing test.

Call Now
Find Location